Massachusetts, 2007

Hail and Damaging Winds in Massachusetts, May 16, 2007

May 16, 2007 · NWS BOX · 8 events in 4 counties and zones

Strong instability, moderate to strong wind shear, and the approach of a cold front set the stage for a widespread thunderstorm outbreak across Massachusetts, Connecticut, and Rhode Island on the 16th. The main result was wind damage to trees and power lines.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
$2,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strong instability, moderate to strong wind shear, and the approach of a cold front set the stage for a widespread thunderstorm outbreak across Massachusetts, Connecticut, and Rhode Island on the 16th. The main result was wind damage to trees and power lines. This was the most widespread severe thunderstorm event of May 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 16, 9:25 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, May 16, 9:25 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1025 AM EDT WED MAY 16 2007

.SYNOPSIS...
A WEAK BACK DOOR COLD FRONT HAS SLIPPED DOWN OVER ESSEX COUNTY AND AS
FAR WEST AS FITCHBURG. THE WESTERN PORTION OF THIS FRONT WILL LIFT
BACK NORTH AS WARM FRONT. HOWEVER EXPECT ESSEX COUNTY TO REMAIN IN A
NORTHEAST FLOW OFF THE OCEAN FOR MUCH OF THE DAY. MEANWHILE A LOW
PRESSURE CENTERED NEAR LAKE ONTARIO AND ITS ASSOCIATED COLD FRONT
WILL MOVE ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND EARLY
TONIGHT. THE FRONT WILL STALL EAST OF NEW ENGLAND...WHILE LOW
PRESSURE DEVELOPS OFF THE SOUTHEAST U.S. COAST. THIS LOW WILL MAKE
ITS WAY UP THE EASTERN SEABOARD THURSDAY...THEN WILL SLOW AS IT
APPROACHES SOUTHERN NEW ENGLAND LATER FRIDAY AND THROUGH THE WEEKEND.
THIS WILL BRING A PERIOD OF RAINFALL TO MOST OF THE REGION...
ESPECIALLY ACROSS EASTERN AND CENTRAL AREAS. THE LOW WILL SLOWLY
SHIFT EAST DURING MONDAY AS ANOTHER COLD FRONT APPROACHES. HIGH
PRESSURE WILL TAKE OVER TUESDAY AND NEXT WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BACKDOOR CDFNT HAS PUSHED SOUTH TO 3B2-FIT-AFN LINE AT 14Z WITH LOTS
OF STRATUS NORTH OF BOUNDARY ACROSS S NH AND NE MA.  WE DO THINK
FRONT MAY PUSH A LITTLE FURTHER N WITH HEATING AS PRESSURE RISES ARE
STILL WELL TO THE NORTH...BUT MUCH OF S NH TO NE MA WILL REMAIN IN
COOL MARITIME AIR TODAY AND WILL LOWER TEMPS ACCORDINGLY.  IT WILL
BE A TOUGH CALL FOR BOS AS THEY WILL BE CLOSE TO THE BOUNDARY BUT WE
LOWERED TEMPS.

MAIN CONCERN FOR THIS AFTERNOON IS POTENTIAL FOR SEVERE WX.  SOUTH
OF THE BOUNDARY...ESPECIALLY ACROSS SW MA AND N CT...TEMPS WILL GET
INTO THE MID 80S.  AIRMASS WILL LIKELY DESTABILIZE MORE THAN MODELS
ARE INDICATING WHICH PRESENTS A SIFNIFICANT PROBLEM AS MID LEVEL
WIND FIELD IS QUITE IMPRESSIVE WITH 55 KTS AT 700 MB.  ORGANIZED
SEVERE WX LOOKS LIKE A GOOD BET AHEAD OF MAIN CDFNT WHICH WILL MOVE
EAST INTO REGION THIS AFTERNOON. MAIN THREAT FOR SEVERE WILL BE
ACROSS N CT AND SW MA.  FURTHER EAST...SW FLOW OFF COOLER OCEAN
SHOULD HELP TO WEAKEN ACTIVITY AS IT MOVES INTO RI AND SE MA...AND
THREAT IS MINIMAL ACROSS S NH AND NE MA IN MARINE AIRMASS.

GIVEN STRENGTH OF MID LEVEL WIND FIELD AND LINEAR FORCING AHEAD OF
CDFNT...SQUALL LINE WILL BE THE MAIN THREAT...BUT ISOLD SUPERCELLS
WILL ALSO BE POSSIBLE...ESPECIALLY SOUTH AND EAST OF SFC LOW WHERE
THERE WILL BE SOME TURNING OF THE WIND FIELD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
HEAVY RAFL WILL BE A THREAT ACROSS EASTERN ZONES TONIGHT AS COLD
FRONT PUSHES EWD ACROSS THE REGION.  STRONG LOW LEVEL CONVERGENCE
ACTING ON HIGH PWATS GREATER THAN 1.5 WILL BRING HEAVY RAIN.
THUNDERSTORMS WILL ALSO BE LIKELY BUT INSTABILITY IS MAINLY ELEVATED
THIS EVENING IN THE EAST SO SEVERE THREAT IS MARGINAL.

SIGNIFICANT LOW CLOUDINESS WILL PERSIST IN THE WAKE OF THE FRONT AS
WINDS TURN TO THE NORTHEAST TONIGHT ACROSS THE REGION.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
MEDIUM RANGE MODELS APPEAR TO BE IN TWO CAMPS WITH THE EVOLUTION OF
A DEVELOPING CUTOFF UPPER LEVEL LOW AND LONG WAVE TROUGH ALONG THE
EASTERN SEABOARD...WHICH WILL HAVE BIG IMPLICATIONS IN DETERMINING
THE SENSIBLE WEATHER FOR THE FRIDAY-MONDAY TIMEFRAME. TWO MAIN
MODELS...THE GFS AND CANADIAN GGEM...HAVE NOT BEEN NEARLY AS
AMPLIFIED WITH THE LONG WAVE TROUGH...KEEPING IT MORE PROGRESSIVE.
THREE OTHER MODELS...THE WRF/NAM...ECMWF AND UKMET...HAVE BEEN
CONSISTENT IN A DEEPER LONG WAVE TROUGH AND CUTOFF SYSTEM FURTHER
WEST ALONG THE EASTERN SEABOARD BY THE END OF THE WEEK. NOTED A
VERY IMPRESSIVE SHORT WAVE DIVING OUT OF CENTRAL CANADA INTO
NORTHERN MINNESOTA AND LAKE SUPERIOR ON THIS MORNINGS WATER VAPOR
CHANNEL SATELLITE...WHICH WOULD LEND CREDENCE TO THE MORE AMPLIFIED
SOLUTION. THIS IS THE WAY THIS FORECAST PACKAGE HAS LEANED.

TODAYS COLD FRONT WILL STALL EAST OF NEW ENGLAND BY THURSDAY
MORNING. A WEAK HIGH PRESSURE RIDGE WILL BUILD INTO CENTRAL AND
NORTHERN NEW ENGLAND...BUT THE REGION WILL REMAIN IN A COOL
NORTHEAST FLOW WITH CLOUDS LINGERING ALONG THE EAST COAST...AND
ESPECIALLY THE CAPE AND ISLANDS.  DURING THIS...LOW PRESSURE WILL
DEVELOP OFF THE FLORIDA COAST AND...WITH THE DEVELOPING LONG WAVE
TROUGH OVER THE MID ATLANTIC STATES...WILL WORK SLOWLY NORTHWARD
ALONG THE STALLED FRONT. EXPECT CLOUDS TO MOVE BACK INTO THE REGION
FROM S-N THURSDAY NIGHT...AND EVEN THE THREAT OF SHOWERS MOVING IN
OFF THE OCEAN AS THE DEFORMATION ZONE SHIFTS BACK NORTHWESTWARD.
HAVE CARRIED BEST CHANCE OF PRECIPITATION ALONG THE COAST AND OVER
THE CAPE AND ISLANDS ON FRIDAY AND FRIDAY NIGHT.

BY SATURDAY MORNING...EXPECT THE SURFACE LOW TO BE S OF NEW ENGLAND.
FROM THERE...THE MODELS ARE HAVING A DIFFICULT TIME ON ITS MOVEMENT
AS THE SURFACE SYSTEM MAY BECOME CAPTURED BY THE CUTOFF UPPER LEVEL
LOW...WHICH BY SATURDAY MAY BE NEAR THE DELMARVA PENINSULA. BOTH THE
WRF/NAM AND EC TRY TO BRING IT NEAR THE LONG ISLAND/CT COAST DURING
SATURDAY...THEN THE EC TRIES TO LOOP IT BACK TOWARD NYC AND THE NJ
COAST BY SUNDAY MORNING. NCEP IS LEANING TOWARD THIS SOLUTION...
WHICH WILL KEEP THE REGION IN A PRETTY GOOD...LONG TERM ONSHORE FLOW
THROUGH THIS WEEKEND AND INTO MONDAY. THE LOW IS NOT TERRIBLY
STRONG...BUT WILL BE A PRETTY GOOD SLUG OF MOISTURE DUE TO THE LOWS
TROPICAL CONNECTION. AT THIS POINT...WENT WITH QPF TOTALS ON THE
ORDER OF 0.75 TO 1.25 IN THE FRIDAY-SATURDAY TIMEFRAME...WITH THE
HIGHEST AMOUNTS NEAR THE COAST.  WOULD NOT BE SURPRISED TO SEE THESE
INCREASE. THIS WILL NEED TO BE MONITORED. ALSO...PROLONGED NORTHEAST
WINDS...THOUGH NOT QUITE TO WIND ADVISORY CRITERIA...MAY BRING THE
SEAS UP OVER THE WEEKEND INTO MONDAY.

NEEDLESS TO SAY...NOT A WHOLE LOT OF CONFIDENCE WITH THIS PORTION OF
THE FORECAST...BUT A LITTLE MORE THAN YESTERDAY. STARTING
SATURDAY...KEPT CHANCE POPS GOING FOR NOW...BUT FEEL THESE WILL
INCREASE LATER TODAY FOR THE SATURDAY NIGHT AND SUNDAY TIME PERIODS.

APPEARS THAT THE CUTOFF LOW WILL SLOWLY SHIFT EAST...PUSHING THE LOW
OUT TO SEA DURING MONDAY. A RATHER STRONG COLD FRONT MAY APPROACH
FROM THE NORTHWEST TO AID IN THIS MOVEMENT. BY TUESDAY...HIGH
PRESSURE APPEARS TO TAKE OVER...WHICH WILL CONTINUE INTO NEXT
WEDNESDAY.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
SKIES HAVE CLEARED OUT OVER ALL OF SOUTHERN NEW ENGLAND EARLY THIS
MORNING. ONLY A FEW LOCATIONS HAD SOME LOCALLY DENSE FOG...SUCH AS
AT WESTOVER AIRPORT. THIS SHOULD BURN OFF RAPIDLY AFTER SUNRISE
SINCE THERE IS NO CLOUD COVER ABOVE IT.

EXPECT SCATTERED CUMULUS TO FORM AT 4000 FT LATE THIS MORNING AND
EARLY AFTERNOON. THEN EXPECT A SQUALL LINE OF SEVERE THUNDERSTORMS
TO MOVE INTO WESTERN MA AND WESTERN CT AROUND 19Z...SPREADING
EASTWARD TO THE COAST BY 00Z. WIND GUSTS TO 45 KNOTS ARE MENTIONED
IN THE TERMINAL FORECASTS...HOWEVER GUSTS TO 60-70 KNOTS IN THE
STRONGEST STORMS WILL BE POSSIBLE.  PLEASE SEE SHORT TERM FORECAST
SECTION ABOVE FOR DETAILS ON WHY THIS SQUALL LINE IS EXPECTED.
ASSUMING IT DOES FORM...IFR VISIBILITY AND MVFR CIG CONDITIONS ARE
EXPECTED IN THE THUNDERSTORMS.

A BACKDOOR COLD FRONT WILL PLAY HAVOC WITH WIND DIRECTION AT LOGAN
AIRPORT. AM PREDICTING THAT LIGHT NORTHEAST WINDS WILL BE TEMPORARY
EARLY THIS MORNING...BECOMING SOUTH-SOUTHWEST AS THE LOW APPROACHES
FROM THE WEST...THEN BACK TO THE NORTHEAST THIS EVENING AFTER THE
CONVECTIVE LINE PASSES THROUGH.

MODEL GUIDANCE FORECASTS CEILINGS AROUND 1000 FT TONIGHT...
ESPECIALLY FOR MHT/ORH/BOS/HYA/ACK...AS THE NORTHEAST WINDS TAKE
HOLD.

OUTLOOK THURSDAY THROUGH SUNDAY...
LOCAL MVFR CEILINGS AND VSBYS ARE POSSIBLE THURSDAY MORNING ACROSS
CENTRAL AND EASTERN AREAS...BUT WILL IMPROVE TO VFR BY MIDDAY.
HOWEVER...MVFR CEILINGS MAY LINGER ON CAPE COD AND THE ISLANDS. VFR
CONDITIONS WILL CONTINUE EARLY THURSDAY NIGHT...THEN MVFR CEILINGS
WILL APPROACH THE SOUTH COAST AFTER MIDNIGHT.

BY FRIDAY MORNING...MOST AREAS WILL HAVE MVFR-IFR CEILINGS AND VSBYS
WITH RAIN MOVING IN ESPECIALLY ACROSS CENTRAL AND EASTERN
MASSACHUSETTS...RHODE ISLAND AND EASTERN CONNECTICUT. EXPECT PERIODS
OF MVFR-IFR CEILINGS AND VSBYS TO CONTINUE THROUGH SATURDAY AND
SUNDAY AS LOW PRESSURE EITHER STALLS S OF NEW ENGLAND OR MOVES INTO
THE SOUTH COAST.

&&

.MARINE...
SHORT TERM...SMALL CRAFT ADVISORIES ARE POSTED FOR THE SOUTHERN
WATERS TODAY AND FOR ALL WATERS TONIGHT.  GUSTY SW WINDS WILL REACH
20-30 KNOTS TODAY.  NORTHEAST WINDS UP TO 20 TO 30 KNOTS WILL SNEAK
DOWN THE COAST INTO THE MERRIMACK TO PLYMOUTH WATERS LATE THIS
AFTERNOON AND TONIGHT.

A COLD FRONT WILL LIKELY TRIGGER A SQUALL LINE OF POTENTIALLY SEVERE
THUNDERSTORMS THIS AFTERNOON...EXITING THE COASTAL WATERS BETWEEN 7
PM AND 10 PM. HAIL AND DAMAGING WINDS ARE POSSIBLE...ALTHOUGH IT
WILL LIKELY BE STRONGEST OVER THE INTERIOR SECTIONS OF SOUTHERN NEW
ENGLAND DURING THE AFTERNOON.  THE ACTUAL FRONT WILL EXIT THE WATERS
BY EARLY THU.

LONG TERM...
WEAK HIGH PRESSURE WILL BUILD INTO NORTHERN NEW ENGLAND...BUT
NORTHEAST WINDS WILL CONTINUE AS THE FRONT REMAINS STALLED EAST OF
THE REGION THURSDAY NIGHT INTO FRIDAY.

LOW PRESSURE WILL MOVE UP THE COAST DURING FRIDAY...BRINGING A
SOMEWHAT STRONG PRESSURE GRADIENT...WITH SMALL CRAFT CONDITIONS
DEVELOPING ON THE OUTER WATERS AS WELL AS THE SOUTH SOUNDS AND
BUZZARDS BAY BY FRIDAY NIGHT AND CONTINUING THROUGH SATURDAY. GALE
FORCE GUSTS ARE POSSIBLE ON THE SOUTHERN OUTER WATERS SATURDAY
MORNING AS THE LOW APPROACHES THE WATERS.

DEPENDING UPON THE MOVEMENT OF THE LOW...WINDS MAY DIMINISH AS IT
CROSSES OVER THE WATERS TOWARD THE SOUTH COAST...THEN WILL LINGER
EITHER NEAR LONG ISLAND OR EVEN SHIFT SOUTH DURING SUNDAY.
HOWEVER...THERE COULD BE SOME SMALL CRAFT GUSTS ON THE EAST COAST
SATURDAY NIGHT INTO SUNDAY.  SEAS WILL ALSO REMAIN ABOVE 5 FEET
FRIDAY THROUGH SUNDAY.

THE EARLY SAT MORNING ASTRONOMICAL HIGH TIDE AT BOS IS HIGHER THAN
NORMAL AT 11.8 FEET BUT FORECASTED WAVE ACTION NOT HIGH ENOUGH TO
CAUSE SIGNIFICANT COASTAL FLOOD PROBLEM ALONG EAST COASTAL MA.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ232>235-
     237-254-255.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR ANZ231-
     236.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT
     THURSDAY FOR ANZ250.

&&

SYNOPSIS...AED
NEAR TERM...KJC
SHORT TERM...KJC/GAF
LONG TERM...EVT
AVIATION...EVT/GAF
MARINE...EVT/GAF
Hazardous weather outlook, May 16, 11:34 AM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1234 PM EDT WED MAY 16 2007

CTZ002>004-MAZ002>004-008>012-NHZ011-RIZ001-002-171645-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-CHESHIRE NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-
1234 PM EDT WED MAY 16 2007

...TORNADO WATCH 277 IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM MOVING UP THE COAST MAY CAUSE GALES ON THE SOUTHERN COASTAL
WATERS ON SATURDAY. THE STORM IS EXPECTED TO STALL TO THE SOUTH OF
NEW ENGLAND FRIDAY NIGHT AND SATURDAY BEFORE HEADING NORTHEAST ON
SUNDAY. THIS COULD RESULT IN LOCALLY HEAVY RAINFALL TO PORTIONS OF
EAST COASTAL AND SOUTHEASTERN MASSACHUSETTS AND RHODE ISLAND FROM
FRIDAY NIGHT INTO SUNDAY. THE CONFIDENCE ON THE TRACK OF THIS LOW IS
STILL ON THE LOW SIDE...SO STAY TUNED FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-MAZ005>007-013>024-026-NHZ012-015-RIZ003>008-
171645-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1234 PM EDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND...SOUTHERN RHODE ISLAND AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM MOVING UP THE COAST MAY CAUSE GALES ON THE SOUTHERN COASTAL
WATERS ON SATURDAY. THE STORM IS EXPECTED TO STALL TO THE SOUTH OF
NEW ENGLAND FRIDAY NIGHT AND SATURDAY BEFORE HEADING NORTHEAST ON
SUNDAY. THIS COULD RESULT IN LOCALLY HEAVY RAINFALL TO PORTIONS OF
EAST COASTAL AND SOUTHEASTERN MASSACHUSETTS AND RHODE ISLAND FROM
FRIDAY NIGHT INTO SUNDAY. THE CONFIDENCE ON THE TRACK OF THIS LOW IS
STILL ON THE LOW SIDE...SO STAY TUNED FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 16, 10:33 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1133 AM EDT WED MAY 16 2007

CTZ002>004-MAZ002>005-008>013-017-018-026-NHZ011-015-RIZ001>004-
008-162345-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...FOXBORO...NORWOOD...TAUNTON...BROCKTON...AYER...
JAFFREY...KEENE...PETERBOROUGH...WEARE...FOSTER...SMITHFIELD...
PROVIDENCE...WEST GREENWICH...WARWICK...BLOCK ISLAND
1133 AM EDT WED MAY 16 2007

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A COLD FRONT WILL APPROACH SOUTHERN NEW ENGLAND THIS AFTERNOON AND
MOVE OFF THE COAST THIS EVENING. THE AIRMASS AHEAD OF THE COLD FRONT
IS WARM AND BECOMING INCREASINGLY UNSTABLE. AS THE COLD FRONT MOVES
INTO THE UNSTABLE ATMOSPHERE...THUNDERSTORMS SHOULD DEVELOP ALONG AND
AHEAD OF IT. THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP OVER WESTERN
PORTIONS OF MASSACHUSETTS AND CONNECTICUT EARLY TO MID
AFTERNOON...FINALLY PROGRESSING TOWARD BOSTON AND PROVIDENCE BY LATE
AFTERNOON OR EARLY EVENING.

THE COMBINATION OF INSTABILITY AND WIND SHEAR MAY ALLOW SOME OF THE
STORMS TO BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN THREAT.
HOWEVER...THERE WILL ALSO BE A CHANCE FOR LARGE HAIL AND AN ISOLATED
TORNADO OR TWO. AS ALWAYS...ALL THUNDERSTORMS DO PRODUCE DEADLY
LIGHTNING. ANY THUNDERSTORM WILL BE CAPABLE OF HEAVY DOWNPOURS WHICH
COULD CAUSE URBAN AND SMALL STREAM FLOODING.

CONTINUE TO MONITOR NOAA WEATHER RADIO OR OUR WEBSITE AT
WEATHER.GOV/BOSTON FOR POSSIBLE WATCHES AND WARNINGS. BE READY TO
TAKE COVER IF A WARNING IS ISSUED.
Special weather statement, May 16, 11:42 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1242 PM EDT WED MAY 16 2007

MAZ004-026-NHZ012-015-161745-
EASTERN HILLSBOROUGH NH-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX
COUNTY MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
1242 PM EDT WED MAY 16 2007

...STRONG THUNDERSTORM IN NORTHERN WORCESTER COUNTY...

AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER TEMPLETON...OR ABOUT 12 MILES WEST OF
FITCHBURG...MOVING NORTHEAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
ASHBURNHAM AND WINCHENDON BY 1250 PM EDT...
NEW IPSWICH AND GREENVILLE BY 100 PM EDT...

THE STORM IS THEN EXPECTED TO WEAKEN AS IT REACHES...
TEMPLE AND LYNDEBOROUGH BY 110 PM EDT...
NEW BOSTON AND MONT VERNON BY 120 PM EDT...
GOFFSTOWN AND 7 MILES  NORTHWEST OF BEDFORD BY 130 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES.

A TORNADO WATCH IS IN EFFECT UNTIL 600 PM EDT WEDNESDAY EVENING
FOR CHESHIRE COUNTY NEW HAMPSHIRE...CENTRAL AND WESTERN
MASSACHUSETTS...NORTHERN CONNECTICUT AND NORTHERN RHODE ISLAND.

JWD
Special weather statement, May 16, 12:05 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
105 PM EDT WED MAY 16 2007

CTZ002>004-MAZ002>004-008>012-NHZ011-RIZ001-161800-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-HARTFORD CT-NORTHERN WORCESTER MA-
NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WINDHAM CT-
105 PM EDT WED MAY 16 2007

...A LINE OF THUNDERSTORMS WAS APPROACHING WESTERN NEW ENGLAND...

AT 1 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF
THUNDERSTORMS EXTENDING FROM BERKSHIRE COUNTY BACK INTO THE HUDSON
VALLEY. THE THUNDERSTORMS WERE MOVING NORTHEAST AT 45 MPH.

THIS LINE OF THUNDERSTORMS WILL REACH...
KEENE...ORANGE...NORTHAMPTON...AND GRANVILLE BY 2 PM...
FITCHBURG...WORCESTER...SPRINGFIELD AND HARTFORD BY 3 PM.

FOR YOUR SAFETY...GET INSIDE WHEN THUNDERSTORMS APPROACH.
STORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND POSSIBLY A TORNADO.

A TORNADO WATCH IS IN EFFECT UNTIL 6 PM FOR NORTHERN CONNECTICUT...
NORTHERN RHODE ISLAND...WESTERN AND CENTRAL MASSACHUSETTS...AND
CHESHIRE COUNTY NEW HAMPSHIRE.

JWD

The radar

The Boston radar (KBOX), 99 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 strong wind, 1 lightning. Local standard time, as filed.

Hail, Worcester

When
May 16, 12:05 PM EST
Where
Worcester County, 0.86 mi NW of Gardner
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.580, -71.990

Lightning, Worcester

When
May 16, 1:30 PM EST
Where
Worcester County, Leominster
Property damage
$300,000
Reported by
Newspaper
Coordinates
42.530, -71.750

A lightning strike sparked a large house fire at 41 Bicentennial Drive in Leominster on the 16th. A family pet (dog) was killed in the fire. The fire caused nearly $300,000 in damage to the house.

Thunderstorm Wind, Worcester

When
May 16, 2:00 PM EST to 2:20 PM EST
Where
Worcester County, Shrewsbury to Northborough
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.300, -71.720

Trees were downed in Sutton, Shrewsbury, and Northborough.

Thunderstorm Wind, Middlesex

When
May 16, 2:34 PM EST
Where
Middlesex County, Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.450, -71.230

Strong Wind, Western Plymouth

When
May 16, 2:54 PM EST to 3:00 PM EST
Where
Western Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Crop damage
$2,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

A surging backdoor cold front produced wind gusts estimated|around 50 mph in the towns of Whitman, West Bridgewater, and Halifax. A few trees and wires were downed.

Strong Wind, Northern Bristol

When
May 16, 2:54 PM EST
Where
Northern Bristol forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

A surging backdoor cold front produced wind gusts estimated|around 50 mph in the town of Mansfield. 11 Trees were downed.

Hail, Worcester

When
May 16, 4:05 PM EST
Where
Worcester County, 0.51 mi W of Worcester
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.270, -71.810

Thunderstorm Wind, Worcester

When
May 16, 4:28 PM EST
Where
Worcester County, Westborough
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.270, -71.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34126, 34155, 34130, 34131, 34139, 34141, 34128, 34134.